MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 2 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100475
Medical Device Problem Code Packaging Problem (3007)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that during a thr procedure, a problem has been detected regarding packaging with loss of sterility.The last plastic of this stem was opened in the distal part, so the surgeon decided not to use the device.Surgery was delayed for no more than 30 min.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that during a total hip replacement procedure, a problem has been detected regarding packaging with loss of sterility.The last peel bag of a polarstem stem lat.Ti/ha 2 non-cem was opened in the distal part.The claimed article, which intent use is in treatment, including damaged packaging was not returned for investigation.On picture was provided.The picture shows the polarstem stem in the innermost bag.There are traces of blood on the label.Another bag is lying next to it.It appears that the innermost bag has been opened at the seams sealed for this purpose.According to the complaint description, the last plastic bag of this stem was opened in the distal part.According to the picture given this statement can not be confirmed.In order to be able to make a statement on the basis of pictures, these must show the problem in more detail.Ideally, the claimed packaging should be returned for detailed examination.A product history review reveal no deviations that could explain the occurred failure.Without the specific article including packaging or more detailed pictures the reported failure can not be confirmed and the root cause remains undetermined.Repeated stock manipulations may have contributed to the motion of the stem inside the packaging causing the observed sterility breach.According to our instructions for use (ifu lit.No.12.23 ed.05/16) implants may not be implanted under any circumstances if the packaging is damaged or not intact.Peel pouches showing scratches or significant migration of the stem towards the sealed seams as well as stems observed to move freely inside the peel pouches or should therefore be considered as unfit for use.If this scenario occurs, we kindly ask you to return the affected products (the peel pouches and the corresponding stems) to the appropriate smith & nephew representative or office for investigation.This complaint will be closed.Smith&nephew will however continue to monitor the corresponding products for similar issues.

Brand Name
POLARSTEM STEM LAT.TI/HA 2 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11009068
Report Number9613369-2020-00257
Device Sequence Number3595055
Product Code LWJ
UDI-Device Identifier07611996118667
UDI-Public07611996118667
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100475
Device Catalogue Number75100475
Device Lot NumberB2012935
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/17/2020
Supplement Date Received by Manufacturer03/23/2021
Initial Report FDA Received Date12/15/2020
Supplement Report FDA Received Date03/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1